Alert archive / New York / Wind Advisories in 2013

Wind Advisory 4, NWS Binghamton, NY

October 7, 20134 counties in New York

NWS Binghamton, NY issued this wind advisory at Oct 7, 2013, 3:45 AM EDT for 4 counties in New York. It took effect at Oct 7, 2013, 5:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2013, 3:45 AM EDT (07:45 UTC)
In effect from
Oct 7, 2013, 5:00 AM EDT
Expired
Oct 7, 2013, 2:00 PM EDT
In force
9 hr
Issued by
NWS Binghamton, NY

Counties Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY

The radar

The Binghamton radar (KBGM), 90 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 7.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2013-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2013-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

617 
WWUS71 KBGM 070745
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
345 AM EDT MON OCT 7 2013

NYZ009-018-036-037-046-071800-
/O.NEW.KBGM.WI.Y.0004.131007T0900Z-131007T1800Z/
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-OTSEGO-
INCLUDING THE CITIES OF...BOONVILLE...SYRACUSE...ONEIDA...UTICA...
ROME...ONEONTA...COOPERSTOWN
345 AM EDT MON OCT 7 2013

...WIND ADVISORY IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON. 

* LOCATIONS...ALONG AND NORTH OF A COOPERSTOWN TO HAMILTON TO
  TULLY LINE.

* HAZARDS...STRONG WINDS MAY BLOW UNSECURED OBJECTS AND CAUSE
  MINOR DAMAGE TO TREES. 

* WINDS...SOUTH 15 TO 25 MPH WITH GUSTS TO 40 TO 45 MPH.

* TIMING...THIS MORNING INTO EARLY AFTERNOON.

* IMPACTS...LOOSE OBJECTS MAY BE PICKED UP AND BLOWN AND MAY CAUSE
  DAMAGE. TRAVEL WILL BE DIFFICULT ON EAST-WEST ROADS,
  PARTICULARLY THE NEW YORK THRUWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF GREATER
THAN 30 MPH AND/OR WIND GUSTS OVER 40 MPH ARE EXPECTED. WINDS OF
THIS MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA KEEP
A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH
PROFILE VEHICLES.

PLEASE REPORT DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

&&

$$

PN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Oct 7, 3:32 AM EDT, 13 minutes earlier.

Area forecast discussion, Oct 7, 3:32 AM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
332 AM EDT MON OCT 7 2013

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING THE POTENTIAL
FOR LOCALLY HEAVY RAINFALL AND GUSTY WINDS. HIGH PRESSURE BUILDS IN
TOMORROW BRINGING DRY WEATHER AND MODERATING TEMPERATURES THROUGH
THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
330 AM UPDATE...
VRY ACTIVE DAY IN STORE FOR AREA TDA. AT THE SFC LOPRES SITS UP OVR
SRN END OF HUDSON BAY WITH WMFNT DRAPED ACRS UPSTATE NY AND CDFNT
NOW INTO ERN OHIO WITH A LINE OF SHOWERS AND EMBEDDED TSTMS ALONG
AND BHND IT. AS THE FRONT MVS THRU MOST LOCATIONS DROP APPROX 10F IN
A 3-HR PD. CWA IS CURRENTLY IN THE WM SECTOR WITH LOW STRATUS ALONG
AND EAST OF THE I-81 CORRIDOR. THIS, IN ADDITION TO LLJ OF 45KTS IS
HELPING KEEP T AND TD VALUES UP IN THE 60S ACRS CWA.

ON WV IMAGERY UL LOW THAT TRACKED VRY SLOWLY ACRS THE PLAINS OVR THE
PAST FEW DAYS AND BROUGHT BLIZZARD AND SVR WX CONDITIONS TO THE NRN
PLAINS IS NOW LOCATED IN THE CORNBELT. AS NRN STREAM WV DROPPING
THRU ONTARIO CATCHES UP, IT SHUD SERVE TO GIVE THE UPR LOW THE KICK
IT NEEDS TO OPEN UP AND EJECT OFF TO THE NORTHEAST.

AHD OF THE FRONT LOW-LVL WINDS MAY BRING ADVISORY GUSTS TO THE
ONONDAGA/MADISON/OTSEGO AND ONEIDA CNTY AREAS. BASED ON LOCAL
STUDIES OF SE FLOW ADVISORY EVENTS HV OPTED TO ISSUE WIND ADVISORY
FOR THESE CNTYS BTWN 09Z AND 18Z DUE TO MAX WINDS BLO H8 > 50KTS.
PER KSYR BUFKIT SNDG AT 15Z THIS MRNG MAX WIND JUST BELOW H8 IS
60KTS WHICH ADDS A LITTLE MORE CONFIDENCE TO ADVISORY.

H2 JET STREAK LOCATED ON EAST SIDE OF UL LOW WL GRADUALLY PUSH EAST
TDA WITH CWA IN RRQ. THIS WL HELP TO ENHANCE LIFT ACRS THE AREA AND
WITH PW VALUES EXPECTED TO BE > 1.60 INCHES (2-3 SD ABV NORMAL)
POTENTIAL EXISTS FOR HVY RAINFALL TO OCCUR DRG A BRIEF WINDOW OF TIME
AS THE FRONT AND RAIN PUSHES EAST. WITH JET STREAK IN VICINITY, H8
JET WL ALSO INCREASE TO BTWN 50-65KTS PER ALL MODELS. THIS WL LKLY
LEAD TO PONDING OF WATER IN LOW-LYING SPOTS ON ROADWAYS AND POOR
DRAINAGE AREAS, LKLY EXACERBATED DUE TO FALLEN LEAVES AND CLOGGED
STORM DRAINS/DITCHES.

ALL MODELS SHOWING FROPA OCCURRING ALONG THE I-81 CORRIDOR SOMETIME
AROUND 18Z. BASED ON LATEST REGIONAL RADARS EXPECT THE HVY RAIN TO
LAG BHND THE FRONT BY AN HR OR TWO AND HV TRIED TO SHOW THIS IN THE
GRIDDED FCST. ENVIRONMENT LOOKS TO BE SUPPORTIVE OF A LINE OF
SHOWERS AND EMBEDDED STORMS TYPICAL OF A LOW CAPE-HIGH SHEAR EVENT.
WORRISOME TO ME IS THE FACT THAT THIS EVENT ENTAILS STRONG UPR FRCG
AND ANTICYCLONICALLY-CURVED HODOGRAPH WITH 0-3KM HELICITIES AROUND
450 M2/S2. IF A BROKEN LINE OF STORMS CAN DVLP THESE WL NEED TO BE
WATCHED VRY CAREFULLY AS ANY LITTLE BREAK CAN ALLOW A TORNADO TO
SPIN UP GIVEN THE ABOVE-MENTIONED PARAMETERS. SPC HAS INCLUDED A 2%
TOR PROBABILITY FOR AREAS EAST OF AN ELM-SYR LINE WITH A 5% PROB FOR
THE WRN CATS AND POCONOS REGION. IN ADDITION TO THIS VRY LOW CHC FOR
A TORNADO WL BE THE DAMAGING WIND THREAT.

EXPECT MAX TEMPS TO OCCUR BFR 18Z FOR A MAJORITY OF THE AREA WITH
MAXES IN THE M/U 60S. 12-HR QPF AMNTS EXPECTED TO RANGE ARND 1-1.25
INCHES, THO LCLY HIGHER IN THUNDERSTORMS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
330 AM UPDATE...
FRONT EXITS STAGE RIGHT BY 00Z WITH A VRY SHARP END TO PCPN WITH
BNDRY. HWVR CLD AIR WL FILTER IN BHND AND WITH H8 TEMPS DROPPING
TOWARD +2C BY 06Z AND LAKE TEMPS STILL AT 16C, EXPECT STRATOCU TO
FORM TWD MIDNIGHT. MOIST LYR APPEARS AS IF IT WL BCM THICK ENUF TO
RESULT IN A FEW SPRINKLES AND/OR SHOWERS IN 290-300 FLOW.

HIPRES BUILDS IN ON TUESDAY WITH FULL SUN AND MIXING UP TO 900MB,
YIELDING HIGH TEMPS IN THE U50S/L60S. SUNNY SKIES WL BE THE
PREDOMINANT STORY FOR THE RMNDR OF THE SHORT TERM WITH HIPRES BOTH
AT SFC AND ALOFT KEEPING PCPN AT BAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
EXTENDED PERIOD WILL FEATURE PLEASANT FALL WEATHER AS HIGH
PRESSURE BOTH AT THE SFC AND ALOFT RESIDES OVER THE NORTHEAST.
MODELS INDICATE A SYSTEM OFF THE MID ATLANTIC COAST WITHIN THE STRONG
UPPER LEVEL RIDGE BUT THE MOISTURE ASSOCIATED WITH THIS SYSTEM
SHOULD REMAIN WELL SOUTH OF FORECAST AREA. WILL CONTINUE WITH DRY
WEATHER THROUGH THE PERIOD. LOW TEMPERATURES WILL BE NEAR SEASONAL
LEVELS GENERALLY UPPER 30S TO MIDDLE 40S WHILE THE HIGHS WILL RUN
5 TO 10 DEGREES ABOVE NORMAL WITH MAXES FROM THE MID 60S TO AROUND
70.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
LOW CLDS/STRATUS ACRS PORTIONS OF NE PA AND E CNTRL NY XPCTD TO
PERSIST EARLY THIS MRNG. LATER THIS MRNG AND EARLY AFTN...A STRONG
CDFNT WILL PASS THRU THE RGN WITH A BAND OF +RA AND EMBEDDED TSRA.
CRNT TIMING HAS FROPA ARND 16Z AT ELM...TO 18-19Z AT RME/AVP...WITH
SUSTAINED WINDS OF 25 KTS AND G35-40. FOR NOW JUST PLAYED +SHRA IN
THE TAFS BUT LATER UPDATES MAY INCLUDE TSRA. AFTER FROPA LATER
THIS AFTN...XPCT CONDITIONS TO IMPRV RAPIDLY AS BKN MVFR CIGS LIFT
TO VFR. THIS EVNG THRU 06Z XPCT ONLY FEW-SCT CLDS WITH VFR
PREVAILING AND DIMINISHING WRLY WINDS.

OUTLOOK...

TUE THRU FRIDAY...VFR WITH THE EXCEPTION OF VALLEY FOG ACROSS THE
SOUTHERN TIER EACH MORNING.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...PVN
NEAR TERM...PVN
SHORT TERM...PVN
LONG TERM...RRM
AVIATION...
Hazardous weather outlook, Oct 6, 3:39 PM EDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
339 PM EDT SUN OCT 6 2013

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-071945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
339 PM EDT SUN OCT 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A COLD FRONT MONDAY WILL BRING A PERIOD OF HEAVY RAIN TO THE AREA.
RAINFALL TOTALS OF UP TO AN INCH ARE POSSIBLE. THESE AMOUNTS ARE
LIKELY TO FALL IN A VERY SHORT PERIOD OF TIME. DUE TO THE HIGH
RAINFALL RATES...POOR DRAINAGE MINOR FLOODING IS POSSIBLE
ESPECIALLY IN URBAN AND LOW LYING AREAS. OUR RECENTLY FALLEN
LEAVES MAY ALSO HELP TO CAUSE PROBLEMS NEAR STORM DRAINS.

IN ADDITION TO THE HEAVY RAIN...A LINE OF THUNDERSTORMS IS
POSSIBLE RIGHT ALONG THE FRONT AND MAY PRODUCE ISOLATED WIND
DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 9:51 AM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben54 min
Oct 7, 10:24 AM EDTSevere Thunderstorm WarningBGMChemung, Schuyler51 min
Oct 7, 11:47 AM EDTAreal Flood AdvisoryBGMBroome, Chenango, Cortland, Tioga6 hr
Oct 7, 12:33 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego57 min
Oct 7, 12:55 PM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego, Sullivan65 min
Oct 7, 1:26 PM EDTSevere Thunderstorm WarningBGMDelaware, Otsego49 min
Oct 7, 1:38 PM EDTSevere Thunderstorm WarningBGMDelaware, Sullivan52 min

Nearby

Wind Advisories in New York, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.